Posted 8/8/2007 11:57 AM (GMT -7)
My experience with lyrica was that it did nothing for my neuropathy, mood, and gave me double vision and I became allergic. If you had such a severe reaction to elavil, either the doc gave you way too much or your liver is perhaps sensitive to meds. My mom was on lyrica and it did nothing for depression or anxiety. My son had a very bad adverse reaction to neurontin, another gaba drug like lyrica, and nearly died, but a few others like it, at least during the first year they are on it, after that, most are off unless they are taking it for seizures or something like that.
I was diagnosed with type two bipolar because I was either anxious or depressed all the time. I was in excruciating pain and sick, no diagnosis had been made at this time. Before I got disability, sick, in horrible pain wanting to die, fearing I was dying, had no access to medical care except ER, where they would only do pain management and minimal testing, except for my heart. So my only route of pain management and medical care was the free mental health facility. Luckily I got a good doc who did some testing, but what I saw in the hospital there made me sick. What these medicines do to people over time and how hard it is for them to get off them, it can be bad.
I found it very important to analyze my depression, was I really in physical pain, was it caused by medication, my outlook--did I need to talk and get counselling--or was it truly clinical depression that I could help in no other way than to take strong medications to fix it.
Most psychiatric drugs are very hard on the liver, they are made up of big comples molecules that are hard for the liver to metabolize. If you are having trouble, you might try smaller doses of older antidepressants. If you are medication sensitive, you should have them check your liver. Allergies, hives are caused from histamines whose origin is in the liver.
I'm allergic to about every antidepressant due to my bad liver but I was able to take imipramine for depression over ten years at a very very low dose, like under 5 mg, also taking klonopin, a benzodiazapine for anxiety with it. I saw you were on elavil, which is a tricyclic, imipramine is not. It is a norepinephrine reuptake inhibitor and really gives you a tremendous amount of energy, strength, and mental focus, but does make you sleepy in the morning if you take it at night. It can be used for short term therapy, which means you can take it for a month or two and maybe not have to take it again for many years, this was the case when I was younger. It has been the only med I'm not allergic to, I don't know why. Imipramine is even given to small children and they make really small doses. Like elavil, it takes a while to get used to it.
Unfortunately, free mental health would not give me klonopin, though they admitted it is one of the most effective medicines there is for mild type 2 bipolar at a relatively low dose and the doc wanted to prescribe it. Later, they found out I had severe spinal problems, a thyroid problem, and AI disease and once my thyroid was treated and I got on ultram, a non-narcotic pain reliever for pain, and then plaq, I didn't a lot of the have the problems I was having. The pain was the biggest singlemost thing that improved my moods. A person cannot live in constant pain. I still take klonopin which is pretty effective with anxiety and even depression for me. I take it at night for restless leg as well, so it works on my neuropathy.
Anyway, I understand your feelings and I totally understand and it is not good for you physically to suffer from depression, I just hope that you and your docs take the time to really determine what is the true root cause, you can be in pain and not know it, you become out of touch with your body, I had to go to counselling for that. I just want you to be sure and careful with what you are doing. It is so natural to be anxious and depressed when you have chronic illness and probably chronic pain. I take ultram for that, and its very effective.
When it comes to depression or any type of "non-physical" disorder, the standard treatment is trial and error. There is blood work that can be done and testing, but it is expensive and once one comes to a doctor talking of these things, the doctor labels them "nuts" and feels totally free to just give out whatever the latest flavor of the day that he gets paid to push.
Check the sites on these drugs and remember this about package inserts--IF THE PHARMACEUTICAL COMPANIES DID NOT HAVE TO LIST THE PROBLEMS THE DRUGS CAUSED, THEY WOULDN'T. There are many lawsuits out on these new meds, but surprisingly not on the old ones. My dad was a chemical engineer and though many doctors ignore package inserts and the odds are that the medicine is not going to cause a problem, if you do have problems, you need to read them. If there are chances a medicine will cause something awful to happen, much worse than what is already going on, I think very carefully about it before I take it because murphy's law, it will happen to me. Unfortunately, doctors do not do this for their patients usually, my docs do. My docs won't give me nasty stuff unless I go in saying, look, I've got to have this.
I'm sorry this is so long, but I feel very strongly about this. The FDA has greatly loosened the requirements for drugs and this is of benefit in some cases, but not so in others. I hope you feel better and get the right meds at the right dose for you. Medications are dosed for a two hundred pound man so often they are really strong for women. Take care and let us know what you decide and I'm so glad you are looking into this and checking these drugs out. Its so important. I'm sorry you got such a bad reaction to elavil, I know exactly how bad that feels and it is terrifying, painful, frustrating, sad and just a real drag. Please know the people here are really nice and always willing to talk. They have helped me more than I can ever say.
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments